Format

Send to

Choose Destination

See 1 citation found using an alternative search:

Hum Reprod. 2004 Feb;19(2):344-51.

Is previous use of hormonal contraception associated with a detrimental effect on subsequent fecundity?

Author information

1
Postgraduate Medical Institute, Hull and York Medical School, Academic Department of Obstetrics and Gynaecology, Hull, UK. mamhassan!yahoo.com

Abstract

BACKGROUND:

The effects of contraception on subsequent fecundity are yet to be substantiated.

METHODS:

A total of 2841 consecutive pregnant women in Hull and Sheffield completed questionnaires inquiring about time to pregnancy (TTP), contraceptive use, pregnancy planning, previous pregnancies, age and lifestyle characteristics of each partner. Outcome measures were mean TTP, conception probability and odds of subfecundity after discontinuing each contraceptive method.

RESULTS:

TTP following long-term combined oral contraceptive (COC), short-term intrauterine device (IUD) or any duration of injectable use were 2.0-, 1.6-, 3.0-fold longer than TTP after condom use, respectively. Within 6 months of discontinuing COC or injectable use, conception probabilities were 0.86 and 0.34, respectively, whereas those relevant to other methods were not significantly different. All levonorgestrel intrauterine system (IUS) users conceived within 1 month. Relative to condoms, odds of subfecundity after COC, injectable and short-term IUD use were 1.9, 5.5, 2.9, respectively. The effect of COC and injectables was stronger with long-term use, in older, obese or oligomenorrhoeic women. Similar results were obtained after adjustment for potential confounders.

CONCLUSIONS:

A significant reduction in fecundity occurs after COC, IUD or injectables, which is dependent on the duration of use. The effect of COC and injectables is evident in women with a potentially compromised ovarian function. Use of progesterone-only pills or IUS is not associated with a significant effect.

PMID:
14747178
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center